North Dakota, 2006

Hail in North Dakota, August 23, 2006

August 23, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED AUG 23 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
PROBLEMS TODAYS PACKAGE ARE CHANCES AND TIMING OF CONVECTION TONIGHT
AND THURSDAY. GFS PREFERRED MODEL TODAY AND  USED TO TIME SYSTEMS
AND WINDS THROUGH THE CWA.

VERY STEEP LAPSE RATES EVIDENT ON 14Z AND 17Z BISMARCK SOUNDINGS
WITH CAPE VALUES DECREASING FROM 5300 JOULES AT 12Z TO A MORE
MODERATE 4200 AT 17Z. HOWEVER NO MECHANISM PRESENT AT THIS TIME TO
INITIATE CONVECTION. HOWEVER WITH WEAK SHORT WAVE ON WATER VAPOR
LOOP PUSHING INTO WESTERN PORTIONS OF CWA AND VERY UNSTABLE ELEVATED
WILL CONTINUE SLIGHT CHANCE POPS OVER CWA. BETTER CHANCES OF
CONVECTION BEGINNING EARLY TOMORROW AND CONTINUING THROUGH FRIDAY AS
SURFACE LOW MOVES SLOWLY ACROSS THE NORTHERN PLAINS DRIVEN BY MID
LEVEL SHORTWAVES IN FAIRLY STRONG FLOW ROTATING AROUND LOW DROPPING
SOUTH INTO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA.

SOUTHWEST FLOW ALOFT AGAIN DEVELOPS FRIDAY AS OCCLUDED SURFACE
SYSTEM EXITS PLAINS INTO NORTHERN MINNESOTA. GFS PAINTS SOME QPF
OVER SOUTHERN PORTIONS OF STATE OF SATURDAY BUT WILL LEAVE IT DRY
FOR NOW AS THE NAM IS DRY AND THE MODELS(ESPECIALLY THE NAM) HAVE
BEEN FLOPPING BACK AND FORTH SOME THE PAST SEVERAL DAYS.

NORTHWEST FLOW OVER NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY AS
RIDGE AGAIN BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ON SLOW
DOWNWARD TREND WITH HIGHS DROPPING FROM THE 90S TODAY INTO THE 70S
ON SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE LONG TERM PERIOD IS CHARACTERIZED BY THE UPPER LEVEL WESTERN US
RIDGE IN PLACE OVER THE ROCKIES BRINGING DRY NORTHWEST FLOW ACROSS
NORTH DAKOTA SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE UPPER LEVEL
RIDGE AXIS HAS MOVED EAST INTO THE WESTERN PLAINS AND ALLOWING
SURFACE LOW PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH GOOD
SOUTHEAST SURFACE FLOW AND INCREASING DEWPOINTS. WILL NOT INTRODUCE
PRECIPITATION FOR WEDNESDAY AT THIS TIME AS IS THE LAST DAY IN THE
EXTENDED PERIOD...AND WILL WAIT FOR LATER FORECASTS FOR DAY-TO-DAY
CONSISTENCY IN THE GFS MODEL FOR THIS EASTWARD MOVEMENT OF THE
LONGWAVE RIDGE AXIS. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS
FROM THE UPPER 70S TO LOWER 90S AND LOWS MAINLY IN THE 50S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JV
Hazardous weather outlook, Aug 23, 3:58 AM CST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT WED AUG 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
458 AM CDT WED AUG 23 2006 /358 AM MDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO BREAK OUT OVER WESTERN AND NORTHERN
NORTH DAKOTA LATE TODAY INTO TONIGHT. ISOLATED SEVERE STORMS ARE
POSSIBLE WITH HIGH WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER CENTRAL NORTH
DAKOTA THURSDAY AFTERNOON AND SPREAD EAST. LARGE HAIL WILL BE THE
BIGGEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY.

JP MARTIN

In the hours before

Local storm report, Aug 23, 7:16 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 E LEFOR               46.70N 102.40W
08/23/2006  E0.25 INCH       STARK              ND   TRAINED SPOTTER

            PEA SIZE HAIL AND 0.25 INCHES OF RAIN

&&

LLP

The radar

The Bismarck radar (KBIS), 190 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Billings

When
August 23, 7:53 PM CST to 8:00 PM CST
Where
Billings County, 9 mi NNE of Fairfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.300, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528548.